Colorado, 2009Flash Flood in Colorado, August 14, 2009
August 14, 2009 · NWS GJT · 1 event in 1 county or zone
Heavy rainfall resulted in flash flooding and a large landslide in the Piceance Creek Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall resulted in flash flooding and a large landslide in the Piceance Creek Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 14, 1:45 PM MST, 45 minutes earlier.
Area forecast discussion, Aug 14, 1:45 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT FRI AUG 14 2009
.SHORT TERM...TONIGHT THROUGH SUNDAY...
DEEP LAYERED MONSOONAL MOISTURE STILL COVERS THE ERN EDGE OF OUR
FORECAST AREA OR TOWARD THE COLORADO SPINE. BUT CONVECTIVE ACTIVITY
THUS FAR THIS AFTERNOON HAVE FAVORED THE MOUNTAIN RIDGES OF ERN UTAH
AND EXTREME WRN COLORADO WHERE CLEARING OCCURRED DURING THIS
MORNING. MOST OF THESE STORMS ARE AND WILL BE PULSE TYPE STORMS AS
THE DRYING TREND ALOFT IS UNDERWAY...BUT THERE IS A TREND OF
INCREASING SHEAR OF 20 TO 30 KNOTS AND ISOLATED CELLS WILL GENERATE
SOME HAIL. STORMS WILL DIMINISH AROUND SUNSET WITH THE LOSS OF
SURFACE HEATING...BUT ISOLATED STORMS MAY DEVELOP OVERNIGHT NORTH OF
I70 AS THE INCOMING PACIFIC NORTHWEST TROUGH PROVIDES SOME DYNAMICAL
LIFT. INCREASING SOUTHWEST FLOW AHEAD OF THE TROUGH WILL ADVECT
DRIER AIR...THAT MIXES TO THE SURFACE...MOST NOTABLY ACROSS
SOUTHEAST UTAH INTO PARTS OF SOUTHWEST COLORADO. HAVE CUT BACK
GRIDDED POPS FOR THIS AREA...BUT A DIFFERENT STORY ACROSS THE NRN
HALF AS A BAND OF CONVECTION WILL FORM ALONG THE BAROCLINIC ZONE
AHEAD OF THE INCOMING TROUGH AXIS. SUFFICIENT LAYERED SHEAR THAT
STORMS THAT FIRE OVER MOUNTAIN RIDGES WILL PROPAGATE DOWNSTREAM
ACROSS THE UINTA BASIN...MOFFAT AND RIO BLANCO COUNTY OF NW
COLORADO. A FEW STRONG STORMS WILL FORM...MOSTLY THE GUSTY WIND
VARIETY...BUT HAIL WILL BE POSSIBLE GIVEN INCREASING SPEED SHEAR.
BAROCLINIC ZONE QUICKLY MOVES EAST OF THE DIVIDE SATURDAY EVENING
WITH DRIER STABLE AIR FOLLOWING BEHIND THE SURFACE COLD FRONT. THIS
FRONT REACHES THE I70 CORRIDOR LATE SATURDAY EVENING AND SAGS SOUTH
AND BECOMES NEARLY STATIONARY ACROSS THE SERN UTAH MOUNTAINS AND SAN
JUANS BY SUNDAY MORNING. AIR MASS IS RELATIVELY COOL BEHIND THE
FRONT AND EXPECT A CRISP NIGHT AS THE TYPICAL NOCTURNAL DRAINAGE
WINDS GET DISRUPTED. A COOL BUT SUNNY DAY IS EXPECTED ACROSS MUCH
OF THE AREA ON SUNDAY...BUT ISOLATED PULSE TYPE STORMS MAY OCCUR
ALONG MOUNTAIN RIDGES.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
LITTLE CHANGE TO THE ONGOING DRY FORECAST FOR THE EXTENDED. THE
TROUGH OF LOW PRESSURE OVER THE WESTERN CONUS WILL SHIFT EAST
DURING THIS PERIOD...WITH HIGH PRESSURE AGAIN DEVELOPING OVER THE
WEST BY LATE IN THE WORK WEEK.
DRY WESTERLY FLOW SUNDAY NIGHT/MONDAY WILL BECOME MORE NORTHWEST BY
TUE AFTER A SHORTWAVE PASSES OVER THE NORTHERN STATES MON NIGHT. THIS
DISTURBANCE WILL BE TOO FAR NORTH TO BRING US ANY WEATHER...BUT IT
WILL HELP KEEP TEMPS A LITTLE BELOW NORMAL. ALSO TIMING NOT FAVORABLE
FOR AN INCREASE IN SURFACE WINDS DUE TO THE TIGHTENED GRADIENT.
THE MAIN TROUGH THEN SHIFTS EAST AS A STRONGER SHORTWAVE REINFORCES
THE NOW CENTRAL U.S. TROUGH ON WEDNESDAY/WEDNESDAY NIGHT. BOTH THE
ECMWF AND GFS SHOW THIS FEATURE...BUT DIFFER IN THE POSITION. THE GFS
TAKES IT FARTHER SOUTH INTO EASTERN MONTANA ON WEDNESDAY. BOTH MODELS
DO HOWEVER KEEP THE FORECAST AREA DRY. DEPENDING ON THE TIMING AND
TRACK...THIS WAVE MAY RESULT IN INCREASED WINDS OVER THE NORTHERN
PORTION OF THE FORECAST AREA. WHICH COULD BE A CONCERN FOR FIRE
WEATHER. BUT THERE IS STILL ENOUGH UNCERTAINTY SO WILL NOT INCREASE
WINDS AT THIS TIME FOR WEDNESDAY AFTERNOON/EVENING.
BY THURSDAY/FRIDAY...HIGH PRESSURE WILL BUILD OVER THE INTERMOUNTAIN
WEST. THE RIDGE AXIS REMAINS TO OUR WEST THROUGH THE END OF THE
PERIOD...KEEPING THE FORECAST AREA WARM AND DRY.
&&
.AVIATION...
VFR CONDITIONS PREVAIL...BUT EXPECT SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS ACROSS THE REGION TODAY AND TONIGHT. GUSTY WINDS TO
35 MPH WILL OCCUR WITH STRONGER STORMS AND SOME HAIL...ALONG WITH
AREAS OF ISOLATED HEAVY SHOWERS THE AFTERNOON AND EVENING. STORMS
WILL DIMINISH AFTER 02Z THIS EVENING...BUT ISOLATED SHOWERS AND
STORMS MAY OCCUR NORTH OF I70 OVERNIGHT.
&&
.FIRE WEATHER...
SATURDAY A STORM SYSTEM AND ITS ASSOCIATED COLD FRONT WILL WORK ITS
WAY INTO THE NORTHWEST FIRE ZONES OF THE REGION...THEN PASS
THROUGH THE ENTIRE AREA BY EARLY SUNDAY MORNING. GUSTY SOUTHWEST
WINDS WILL PRECEDE THE FRONT BUT FEEL THEIR MAY ONLY BE A BRIEF
PERIOD WHERE WINDS AND RH WILL REACH CRITICAL CONCERNS. CLOUD COVER
WILL INCREASE AS THE FRONT NEARS THE NORTHERN ZONES AND INSTABILITY
LIKELY TO ALLOW SCATTERED SHOWERS AND THUNDERSTORMS IN THAT AREA. IN
THE SOUTH MOST AREAS PICKED UP SOME PRECIP LAST NIGHT AND EARLY THIS
MORNING SO HUMIDITY RECOVERY TONIGHT SHOULD BE GOOD AFTER WINDS
DECOUPLE. CURRENTLY DEWPOINTS STILL IN THE MID 50S OR SO WITH THE
THOUGHT THAT MOST AREAS WILL NOT DROP BELOW 15% RH TOMORROW EVEN
THOUGH WINDS LIKELY TO BE QUITE BREEZY. FRONT WILL PASS THROUGH THE
SRN ZONES AFTER DARK.
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....PF
LONG TERM......EH
AVIATION.......TGJT
FIRE WEATHER...MC
Hazardous weather outlook, Aug 14, 4:45 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI AUG 14 2009
COZ001>014-017>023-UTZ022>025-027>029-151200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI AUG 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED ACROSS THE REGION
THROUGHOUT THE DAY AND INTO THE EVENING. STRONGER STORMS WILL BE
CAPABLE OF GENERATING BRIEF HEAVY RAIN...WINDS TO 35 MPH...SMALL
HAIL AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY AFTERNOON...
CONTINUING INTO THE EARLY EVENING. AFTER A PERIOD OF DRY WEATHER
THROUGH MIDWEEK...A SLIGHT CHANCE FOR THUNDERSTORMS DEVELOPS AT THE
END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Flash Flood, Rio Blanco
- When
- August 14, 2:30 PM MST to 5:00 PM MST
- Where
- Rio Blanco County, 20.9 mi NW of Rio Blanco to 19.65 mi NW of Rio Blanco
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 39.889, -108.296
Flash flood waters flowed across Rio Blanco County Road 5 in several places with water over a foot deep in some spots. A large mudslide came down across the road near mile marker 18. It took two days to move mud and debris off and away from the road and to make repairs. Additionally, major soil erosion was reported on some privately owned ranch and farmland in the basin.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Montana, August 14, 2009$4.3 million · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Dakota, August 14, 2009$245,000 · 1.25 in hail · 9 events
- Damaging Winds and Heavy Rain in North Dakota, August 14, 2009$50,000 · 54 kt wind · 3 events
- Flash Flood in Colorado, August 14, 2009$30,000 · 1 event
- Flash Flood and Hail in South Dakota, August 14, 2009$15,000 · 1.75 in hail · 10 events
- Flooding and Lightning Strikes in Florida, August 14, 20091 injured · $500 · 5 events
- Flash Flood and Flood in Kansas, August 14 to 15, 2009$2,000 · 65 kt wind · 12 events
- Hail in North Dakota, August 14, 20092 in hail · 11 events
- Flash Flooding in Wisconsin, August 14, 2009$15,000 · 2 events
- Hail and Damaging Winds in Montana, August 14, 20091 in hail · 6 events
- Hail in Minnesota, August 14, 20091.75 in hail · 5 events
- Flash Flood and Hail in Nebraska, August 14, 20090.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186729.